Doctors warns about melatonin supplements for kids
[anvplayer video=”5123015″ station=”998132″]
The CDC says the number of pediatric melatonin ingestions reported to poison control centers has increased during the past decade.
Dr. Gina Robinson, a pediatrician for Cleveland Clinic Children’s, says an issue with melatonin supplements is that there aren’t any federal recommendations when it comes to how much to give a child. That means a parent could accidentally give their child a bigger dose than needed.
Robinson says melatonin supplements really should be a last resort for helping kids to fall asleep and stay asleep. Instead, parents should consider the other factors that could be playing a role in their child having difficulty sleeping. For example, do they have a regular bedtime routine, and are they getting some quiet time to help them wind down? She also notes some parents may think their child has sleep issues, when in reality, they’re waking up a normal amount during the night.
“I always try to tell parents to just step back for a minute. If you go into your room thinking that your child is not sleeping well, or they’re restless, if you go in and just step back for a minute, you might realize that they’re doing just fine, but if you rush in and try to do something right away, then you’re actually adding to the interruption in the sleep cycle instead of helping,” said Robinson.
She also says signs of a melatonin overdose can include nausea, dizziness and headaches.